New York, 2003

High Surf in New York, May 18, 2003

May 18, 2003 · NWS OKX · 1 event in 1 county or zone

9 feet at 11 am. Antecedent conditions during May 16th and 17th included northeast winds averaging near 25 knots with gusts near 30 knots and wave heights to 9 feet at Buoy 44017.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On May 18th, 2003 at around 11:30 am EDT, a 22-foot boat capsized in rough seas about 1/4 mile west off Moriches Inlet resulting in 3 deaths.An unusually strong high pressure system over New England combined with a weak low pressure system well east of the Southern Mid Atlantic Coast caused persistent northeast winds and rough seas leading up to this event.Buoy 44017, about 23 miles southwest of Montauk Point, measured a wind velocity of northeast at 10, gusting to 12 knots with a wave height of 5.9 feet at 11 am. Buoy 44025, about 20 miles southwest of Fire Island Inlet, also measured a wave height of 5.9 feet, mainly an ESE swell at 11 am.Antecedent conditions during May 16th and 17th included northeast winds averaging near 25 knots with gusts near 30 knots and wave heights to 9 feet at Buoy 44017. At Buoy 44025, wave heights peaked at 12 feet near 8 pm on May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 18, 8:40 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 18, 8:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
940 AM EDT SUN MAY 18 2003

UPDATED FOR TEMPERATURES AND DEW POINTS. BEAUTIFUL DAY ON TAP.
OTHERWISE FORECAST LOOKS GOOD. HAVE TO LOOK INTO FROST PROBABILITY
FOR TONIGHT. GOT QUITE COLD ACROSS THE PINE BARRENS REGION OF LONG
ISLAND (MID 20S TO LOWER 30S WITH FROST). HAD SOME FROST ACROSS
SOUTHERN CT AND LOWER HUDSON VALLEY OF NY. SEE RR8NYC FOR LAST
NIGHTS LOWS.

MARINE...FORECAST ON TRACK.

*********PREVIOUS DISCUSSION FROM 7:15 AM********************

QUICK UPDATE TO REMOVE FROST ADVISORY FROM INTERIOR CT ZONES. WILL
HANDLE LOWER HUDSON VALLEY/NORTHEAST NJ FOG VIA NOWCAST.

**********PREVIOUS DISCUSSION FROM 3:30 AM********************

.PUBLIC...GREAT SPRING WX WITH WARMER TEMPS AND BASICALLY CLEAR
SKIES THROUGH TUE...AS SURFACE HIGH PRES DOMINATES. AS FOR
TEMPS...ETA BUFKIT SOUNDINGS GO DRY ADIABATIC WITH DAYTIME HEATING
UP TO ABOUT 850 MB EACH DAY THROUGH TUE...SO WENT CLOSE TO ETA 2M
MAX TEMPS FOR INLAND SECTIONS...WITH A SEA BREEZE GIVING COOLER
TEMPS NEAR THE COAST. EXPECT GOOD RADIATIONAL COOLING CONDITIONS
TONIGHT AND MON NIGHT WITH CLEAR SKIES...LIGHT WINDS AND DEWPOINTS
IN THE 30S...SO WENT A SHADE UNDER MAV MIN TEMPS FOR OVERNIGHT
LOWS...COOL ENOUGH FOR SCATTERED FROST OVER SOME INTERIOR SECTIONS
TONIGHT.

APPROACHING COLD FRONT DURING THE MID WEEK PERIOD LOOKS LIKE IT
COULD HOLD OFF UNTIL WED PER SLIGHTLY SLOWER ETA. FOR SAKE OF
CONTINUITY/COLLABORATION WILL KEEP LOW CHANCE POP IN FOR LATE TUE
NIGHT...MOVING ONSET FORWARD SLIGHTLY TO THE PREDAWN HOURS.

.AVIATION...VFR/SKC. SEA BREEZE IN AFTN BUT SHUD BE FAIRLY WK.

.MARINE...CONTINUE SCA FOR ROUGH SEAS ON THE OCEAN WTRS FOR A WHILE
LONGER. WVWATCH KEEPS SEAS UP TO 5 FT INTO MON BEFORE DIMINISHING.
CURRENT MARINE GRIDS IN GOOD SHAPE THO DID LWR HGTS DAYS 3-5 PER
LTST WVWATCH AND CURRENT FCSTS.

.THE OKX OVERNIGHT CREW...
PUBLIC/DATABASE...GOODMAN
AVIATION/MARINE...REYNOLDS

********************************************************************
.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH SEAS FOR THE OCEAN WATERS...ANZ355-353-350.
Hazardous weather outlook, May 18, 3:40 AM EST, 6 hours 50 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-190830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
440 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

A FROST ADVISORY CONTINUES FOR PORTIONS OF INTERIOR SOUTHERN
CONNECTICUT UNTIL 7 AM. SCATTERED FROST COULD AGAIN DEVELOP LATE
TONIGHT ACROSS THE LOWER HUDSON VALLEY IN NEW YORK...NORTHERN
PASSAIC COUNTY NEW JERSEY...INTERIOR SOUTHERN CONNECTICUT...AND THE
PINE BARRENS OF EASTERN LONG ISLAND.

A SMALL CRAFT ADVISORY FOR ROUGH SEAS CONTINUES ON THE OCEAN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GOODMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Southwest Suffolk

When
May 18, 10:30 AM EST
Where
Southwest Suffolk forecast zone
Deaths
3 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Southwest Suffolk2003-05-1849MaleBoatDirect
High Surf, Southwest Suffolk2003-05-1855MaleBoatDirect
High Surf, Southwest Suffolk2003-05-1916FemaleBoatDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355288.